Tranq – the animal sedative that has turned whole areas of some American cities into “zombie towns” – is being mixed in with other illegal drugs by unscrupulous dealers, medical experts say.
The powerful drug – officially called Xylazine – has been leaving users in Philadelphia "unable to walk and with gaping wounds”.
The drug, which was intended as an anaesthetic for horses and other large animals, leaves users at risk of developing life-threatening infections because it can cause huge abscesses which split open and take months to heal.
READ MORE: 'Zombieland' city where 'tranq' drug is leaving users with 'gaping wounds'
Sarah Laurel, the founder of outreach organisation Savage Sisters, told The Philadelphia Inquirer: “I’ve never seen human beings remain in these kinds of conditions. They have open, gaping wounds, they can’t walk.”
Dealers are mixing the drug with heroin or fentanyl as cheap way to create a powerful high. The opioid “epidemic” is thought to be killing as many as 300 Americans every day.
DEA Administrator Anne Milgram warned of the “widespread threat” Tranq.
“Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” she said. “The DEA has seized xylazine and fentanyl mixtures in 48 of 50 states.”
One of UK's 'worst cities' branded 'lawless' by locals with 'no-go area'
Dr. Brian Hurley, from the Los Angeles County Department of Public Health, says the drug has spread from east coast cities and has now been spotted in California.
But there too, he says, it’s increasingly being found mixed with other drugs.
He told Alex Cohen’s 'Inside the Issues' show that “one of the reasons it gets added to drugs is because of the perception it can boost the intoxicating effects".
“The consequence of boosting the intoxicating effects of opioid drugs is that it also boosts the risk of overdose,” he said.
'Frankenstein' drug 40 times stronger than fentanyl now in UK and can kill with one pill
He says the antidote generally given to victims of narcotics overdoses – naloxone – often isn’t powerful enough to overcome Tranq.
“The kinds of overdoses we might see associated with Xylazine are overdoses where people aren’t responding to naloxone or they’re not responding fully to naloxone,” he said.
“So the safest thing is to not use drugs, but if people are going to use, don’t use alone."
- Mexican cartel busted selling £16m 'Tesla and Prada cocaine' after Elon Musk's drug joke
- 23 homemade armoured 'narco tanks' seized from Mexican cartel
- Mexico's 'most dangerous cartel' warn rivals 'terror has arrived' after decapitations
- 'Five bags of human remains' found in Mexican tourist resort after drug cartel threats
Source: Read Full Article